Alert archive / Pennsylvania / Frost Advisories in 2005

Frost Advisory 4, NWS State College, PA

October 28, 20058 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 28, 2005, 2:13 PM EDT for 8 counties in Pennsylvania. It took effect at Oct 29, 2005, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2005, 2:13 PM EDT (18:13 UTC)
In effect from
Oct 29, 2005, 4:00 AM EDT
Expired
Oct 29, 2005, 7:47 AM EDT
In force
4 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 281813
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT FRI OCT 28 2005

...FROST POSSIBLE AGAIN TONIGHT...

.LIGHT WINDS AND DECREASING CLOUDS TONIGHT WILL ALLOW AREAS OF
FROST TO FORM.

PAZ036-056-057-059-063>066-290300-
/X.NEW.KCTP.FR.Y.0004.051029T0800Z-051029T1200Z/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
213 PM EDT FRI OCT 28 2005

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT SATURDAY. 

SKIES WILL REMAIN VARIABLY CLOUDY FOR MUCH OF THE NIGHT...BUT
ENOUGH CLEARING SHOULD BE AROUND TO ALLOW THE TEMPERATURES TO DROP
INTO THE MID 30S FOR LOWS. THESE TEMPERATURES COMBINED WITH LIGHT
WINDS WILL ALLOW AREAS OF FROST TO FORM...ESPECIALLY IN THE RURAL
AREAS. MORE-URBAN LOCATIONS SHOULD STAY JUST WARM ENOUGH TO AVOID
FROST.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.

$$

DANGELO
2 follow-up statements
000 
WWUS71 KCTP 290128
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT FRI OCT 28 2005

...FROST POSSIBLE AGAIN TONIGHT...

.LIGHT WINDS AND DECREASING CLOUDS TONIGHT WILL ALLOW AREAS OF
FROST TO FORM.

PAZ036-056-057-059-063>066-290930-
/X.CON.KCTP.FR.Y.0004.051029T0800Z-051029T1200Z/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
928 PM EDT FRI OCT 28 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
SATURDAY. 

SKIES WILL REMAIN VARIABLY CLOUDY FOR MUCH OF THE NIGHT...BUT
ENOUGH CLEARING SHOULD BE AROUND TO ALLOW THE TEMPERATURES TO
DIP INTO THE LOWER AND MID 30S. THESE TEMPERATURES COMBINED WITH
LIGHT WINDS WILL ALLOW A WIDESPREAD FROST TO FORM. NORMALLY COLDER
RURAL VALLEYS WILL LIKELY EXPERIENCE LOWS IN THE UPPER 20S.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.

$$
000 
WWUS71 KCTP 291147
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 AM EDT SAT OCT 29 2005

...SUBFREEZING TEMPERATURES POSSIBLE LATE TONIGHT...

.CLEAR SKIES AND DIMINISHING WINDS MAY ALLOW TEMPERATURES TO FALL
TO SUBFREEZING LEVELS LATE TONIGHT.

PAZ036-056-057-059-063>066-292000-
/X.CAN.KCTP.FR.Y.0004.000000T0000Z-051029T1200Z/
/X.CON.KCTP.FZ.A.0001.051030T0700Z-051030T1300Z/
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
747 AM EDT SAT OCT 29 2005

...FROST ADVISORY IS CANCELLED...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
FROST ADVISORY. A FREEZE WATCH REMAINS IN EFFECT FROM LATE
TONIGHT THROUGH SUNDAY MORNING.

THE THREAT FOR FROST HAS ENDED ACROSS THE REGION FOR THIS MORNING. 

HOWEVER...CLEAR SKIES...COMBINED WITH DIMINISHING WINDS MAY ALLOW
TEMPERATURES TO FALL INTO THE UPPER 20S ACROSS RURAL LOCATIONS...
AND LOWER 30S WITHIN MORE URBAN AREAS ACROSS THE LOWER SUSQUEHANNA
VALLEY LATE TONIGHT. THUS...THE THREAT FOR SUB FREEZING
TEMPERATURES EXISTS FOR MANY LOCATIONS ACROSS THE WATCH AREA FROM
LATE TONIGHT THROUGH EARLY SUNDAY MORNING. SHOULD WINDS BE SLOWER
TO DIMINISH...THEN THE THREAT FOR WIDESPREAD FREEZING TEMPERATURES
WILL DECREASE.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE IN
AND CLOSE TO THE WATCH AREA. PRECAUTIONS SHOULD BE TAKEN TO
PROTECT TENDER OUTDOORS PLANTS FROM THE EXPECTED COLD.

$$

KL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 28, 10:40 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 28, 10:40 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EDT FRI OCT 28 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WILL UPDATE THE SKY COVER AND THE PRECIP CHCS FOR THIS AFTN...AS
THE SKIES ARE STAYING CLEAR WITH NIL AIR FLOW FROM THE LAKES AS OF
YET. CLOUDS SHOULD FIL IN A BIT...BUT THE INSTAB NOT THERE EITHER.
WILL KEEP POPS TO THE WEST IN UPSLOPE AND OFF LK ERIE. REST OF
FCST UNCHANGED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 749 AM EDT FRI OCT 28 2005)

SHORT TERM (TODAY AND TONIGHT)...
WILL DO A QUICK UPDATE TO TWEAK SKY COVER AND POPS FOR TODAY.
ALSO REMOVED WORDING OF PATCHY FROST TONIGHT FROM THE AREAS THAT
ARE NO LONGER IN THE GROWING SEASON.

PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT FRI OCT 28 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...

A SHARP...POSITIVELY TILTED UPPER TROUGH WILL MOVE SOUTHEAST ACROSS
PENNSYLVANIA TODAY. FAIRLY STRONG LAND BREEZE CONVERGENCE OVER LAKE
ERIE (DIRECTLY BENEATH THE MID/UPPER COLD POOL) WAS LEADING TO
NUMEROUS SHOWERS...SOME HEAVY...NEAR AND TO THE NORTHEAST OF
KCLE...TO NEAR KERI AND KDKK.

AS THE PRIME AREA OF LLVL CONVERGENCE DRIFTS INLAND ACROSS NW
PENN...IT (AND THE CURRENT AREA OF PRECIP) WILL WEAKEN BY LATE
MORNING AS THE THERMAL CONTRAST BETWEEN THE LAND AND LAKE ERIE
DIMINISHES. THIS TYPICAL DIURNAL MIN PERIOD FOR CONVECTION WILL BE
FOLLOWED BY SCATTERED SHOWERS IN MOST PLACES THIS AFTERNOON (MIXED
WITH SLEET AND SNOW ACROSS THE CENTRAL AND NW MTNS) AS A COMPACT
700-500 MB COLD POCKET DRIFTS ACROSS CENTRAL AND ERN PENN. LITTLE
MODEL CAPE AND POSITIVE SFC/850 MB LIFTED INDICES ALL POINT TWD JUST
A 20-30 POP FOR SHOWERS OF MIXED PRECIP (MAINLY IN THE FORM OF RAIN
SOUTHEAST AND EAST OF INTERSTATE 81) THIS AFTERNOON.

PREVIOUS...AND CURRENT FORECAST MIN AND MAX TEMPS THROUGH SATURDAY
ARE PRETTY MUCH IN LINE WITH THE SHORT TERM ENSEMBLE MOS...SO NO
APPRECIABLE CHANGES WERE MADE TO THE TEMPS OVER THE NEXT 48 HOURS.

A COOL...NORTHERLY FLOW AT THE SFC AND ALOFT BEHIND OUR CURRENT SLOW
MOVING UPPER TROUGH WILL BRING CHILLY CONDITIONS AND PLENTY OF
CLOUDS THROUGH SATURDAY...WITH TEMPERATURES 10 DEG F BELOW NORMAL
TODAY...AND 7-8 F BELOW NORMAL SATURDAY. AFTER A PARTLY TO MOSTLY
SUNNY DAY ON SUNDAY WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPS...THE
LATEST MAV MOS GUIDANCE SUGGESTS A SURGE IN TEMPERATURE ON SUNDAY AS
A RETURN SOUTHERLY FLOW DEVELOPS AROUND HIGH PRESSURE.

THE CHANCE FOR SCATTERED SHOWERS RETURNS LATE MONDAY NIGHT OR MORE
LIKELY TUESDAY AS A FAST MOVING BUT RELATIVELY WEAK SHORT WAVE (THIS
TIME WITH MILDER TEMPERATURES) MOVES ACROSS THE COMMONWEALTH.

AFTER A BRIEF COOL DOWN ON WEDNESDAY...MILDER WEATHER LOOKS TO
RETURN TOWARD NEXT WEEKEND.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

BEYOND THE CURRENT SHORT WAVE TROUGH AND ISOLATED TO SCTD POPS...OUR
LOCAL WEATHER WILL TURN NOTABLY MILDER WITH GENERALLY DRY WEATHER
THROUGH MONDAY.

AVIATION...

TRICKY FORECAST THROUGH EARLY THIS MORNING...AS LARGE BREAKS IN
OVERCAST HAVE DEVELOPED ACROSS NORTH CENTRAL AREAS...AND ARE
ADVECTING S AND SE. WITH DEWPOINT DEPRESSIONS ALREADY RUNNING
LOW...FOG HAS QUICKLY FORMED IN AREAS WHERE SKIES HAVE CLEARED.
EXPECT THIS TREND OF MVFR-IFR VSBYS/CIGS TO DEVELOP ACROSS CENTRAL
TERMINALS...AND ACROSS MID/UPPER SUSQ. VALLEY THROUGH DAYBREAK...AND
PERSISTING UNTIL 13-15Z. I DO EXPECT THESE BREAKS...AND ENSUING FOG
DEVELOPMENT TO BE TEMPORARY...AND MAY FILL IN AGAIN TOWARD DAYBREAK.
THUS...FOR SE TERMINALS...INDICATED ONLY A TEMPO GROUP FOR MVFR
VSBYS AROUND DAYBREAK.

OTHERWISE...EXPECT MAINLY VFR CONDITIONS THROUGH MUCH OF
TDY...ALTHOUGH SOME OCCASIONAL MVFR POSSIBLE AT KJST/KBFD IN LAKE
EFFECT RAIN/SNOW SHOWERS.

AS INVERSION LOWERS RAPIDLY LATER TNT...EXPECT MANY WESTERN
TERMINALS TO DROP INTO MVFR/IFR CIGS/VSBYS TOWARD SAT AM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Oct 28, 5:19 AM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT FRI OCT 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-290930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
519 AM EDT FRI OCT 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DRY AIR AND LIGHT WIND MAY COMBINE WITH CLEARING SKIES TO PRODUCE
SCATTERED FROST LATE TONIGHT ACROSS THE LOWER SUSQUEHANNA VALLEY
WHERE THE GROWING SEASON IS NEARING ITS END. SHOULD THE POTENTIAL
FOR MORE WIDESPREAD FROST LATE TONIGHT AND EARLY SATURDAY BECOME
MORE EVIDENT THIS MORNING...A FROST ADVISORY WOULD BE ISSUED FOR
THE LOWER SUSQUEHANNA VALLEY REGION.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LARGE AREA OF HIGH PRESSURE WILL SLIDE EAST ACROSS THE CENTRAL
APPALACHIANS SATURDAY NIGHT AND SUNDAY NIGHT. THE BEST CHANCE OF
FROST WILL OCCUR ACROSS THE LOWER SUSQUEHANNA VALLEY EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAMBERT

Nearby

Frost Advisories in Pennsylvania, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.